Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 167, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 27, 2009, 6:14 PM CDT for Anderson County, Franklin County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2009, 6:14 PM CDT (23:14 UTC)
- Expired
- Jun 27, 2009, 7:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Anderson County, KS, Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 101 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 4:39 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 11.2 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -329 J/kg
- Mixed-layer LCL
- 1683 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:33 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jun 27, 3:33 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 333 PM CDT SAT JUN 27 2009 .DISCUSSION... LATEST WATER VAPOR IMAGERY SHOWING UPPER TROF AXIS PUSHING EAST ACROSS THE NORTHERN AND CENTRAL PLAINS. PLUME OF DEEP SUBTROPICAL MOISTURE WAS LOCATED BETWEEN THE TROF AND THE UPPER HIGH...FROM CENTRAL NEW MEXICO NORTHEAST INTO CENTRAL IOWA. COLD FRONT ASSOCIATED WITH THE UPPER TROF WAS THROUGH FROM ROUGHLY CEDAR RAPIDS IOWA TO GAGE OKLAHOMA. PREFRONTAL TROF AHEAD OF THE FRONT HAS KEPT CONVERGENCE FROM BEING VERY STRONG WITH THE FRONT WITH CONVECTION LARGELY LACKING WITH IT...AND CUMULUS NEARBY IS NOT LOOKING IMPRESSIVE. BAND OF ELEVATED CONVECTION OVER NORTHERN KANSAS FROM COLLOCATION OF UPPER TROF AND MID LEVEL MOISTURE WAS SLOWLY PUSHING SOUTH INTO THE CWA. AIRMASS AHEAD OF THE BOUNDARY IS QUITE UNSTABLE WITH AGAIN CAP REMAINING IN THE WARM AND MOIST AIRMASS. MAY YET SEE SCATTERED STORMS RESULT ALONG THE FRONT LATE THIS AFTERNOON AND INTO THE EARLY EVENING. ONE UPDRAFT MAY BE ENOUGH TO GENERATE AN OUTFLOW BOUNDARY TO DOMINO CONVECTION ON DOWNSTREAM IN THE UNIDIRECTIONAL WIND/STEEP LOW LEVEL LAPSE RATE ENVIRONMENT. ONGOING PRECIPITATION TO THE NORTH SHOULD SLOWLY DIMINISH AS Q-VECTOR CONVERGENCE WEAKENS WITH THE UPPER TROF/S PASSAGE. THE HIGH BASED NATURE OF THE PRECIPITATION IN THE DRYING LOW LEVELS MAY LIMIT MUCH ACCUMULATION AS WELL. CLEARING SKIES AND NORTHERLY WINDS THROUGH THE NIGHT WILL ALLOW FOR A NIGHT COOLER THAN HAS BEEN EXPERIENCED FOR SEVERAL DAYS. WEAK LOW LEVEL HIGH PRESSURE FOR SUNDAY WILL KEEP WINDS LIGHT...BUT BEGIN TO BRING WARM AIR BACK IN WESTERN AREAS DURING THE AFTERNOON...AND BUMPED UP TEMPS A BIT THERE AS A RESULT. HEAT INDICES WILL BE MUCH LOWER...AND THE EXCESSIVE HEAT WARNING IS ON TRACK TO EXPIRE EARLY THIS EVENING. 65 FOR MONDAY THROUGH NEXT SATURDAY...MODELS HAVE STARTED TRENDING TOWARDS A NORTHWESTERLY FLOW PREVAILING THROUGH THE PERIOD. A SLIGHTLY DRYER AIRMASS IS ANTICIPATED TO BE IN PLACE FOR SUNDAY NIGHT THROUGH WEDNESDAY. WITH MID LEVEL TEMPS REMAINING WARM...THE BOUNDARY LAYER IS PROGGED BY FORECAST SOUNDINGS TO REMAIN CAPPED. THEREFORE HAVE CONTINUED WITH A DRY FORECAST. WITH LOWER HEIGHTS AND A NORTHEAST OR EASTERLY COMPONENT TO THE SFC WINDS...TEMPS SHOULD BE CLOSER TO NORMAL FOR THIS TIME OF YEAR WITH UPPER 80S AND LOWER 90S FORECAST FOR HIGHS AND 60S EXPECTED FOR LOWS. THE ONE THING TO LOOK OUT FOR IS POSSIBILITY FOR SOME ELEVATED CONVECTION DEVELOPING SUNDAY NIGHT AND MONDAY NIGHT AS MODELS SHOW SOME MID LEVEL MOISTURE WITHIN A WEAK WAA PATTERN. CONFIDENCE IN LIFT FROM WAA IS TO LOW TO INCLUDE POPS AT THIS TIME. LATER IN THE WEEK...DEEPER MOISTURE COULD MOVE BACK INTO THE REGION WITH NORTHWEST FLOW CONTINUING. IT WOULD BE EASY TO ADD SLIGHT CHANCE POPS TO EACH PERIOD OF THE FORECAST FOR THURSDAY THROUGH SATURDAY WITH THE INCREASED MOISTURE. HOWEVER DO NOT HAVE MUCH CONFIDENCE AT ALL IN THE SHORTWAVE DETAILS OF THE MODELS. SO RATHER THAN SPREAD POPS THROUGH THE EXTENDED FORECAST...OPTED TO KEEP POPS AT 10 PERCENT AND MAKE ADJUSTMENTS AS THINGS BECOME MORE CLEAR. ONE NOTE FROM THE GFS THOUGH IS THAT IT HAS FOR THREE RUNS NOW BROUGHT A WEAK WAVE OVER PARTS OF NORTHEAST KS WEDNESDAY NIGHT. IF THIS TREND CONTINUES...POPS MAY NEED TO BE INCREASED. WOLTERS && .AVIATION... FRONTAL PASSAGE ALREADY OCCURRING AT MHK...AND APPEARS IT WILL REACH TOP AND FOE AROUND 21Z. MAY BE ENOUGH CONVERGENCE AND WEAKENING CAP FOR THUNDERSTORMS TO DEVELOP ALONG THE FRONT AT TOP AND FOE...BUT THEYD LIKELY BE ISOLATED AND WILL KEEP VCTS INTACT. ELEVATED SHRA TO THE NORTHWEST MAY AFFECT THE TERMINALS AS WELL...BUT PASSAGE OF WEAK UPPER WAVE MAY LIMIT THEIR EFFECTS TO MHK. EXPECT PRECIPITATION TO EXIT EARLY THIS EVENING AT ALL SITES...WITH NORTH WINDS AND VFR CONDITIONS DOMINATING. 65 && .TOP WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 PM THIS EVENING SOUTHEAST OF A LINE FROM HOLTON TO COUNCIL GROVE. KSZ024-026-037>040-054>056-058-059. &&
Hazardous weather outlook, Jun 27, 3:53 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 353 PM CDT SAT JUN 27 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-282100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 353 PM CDT SAT JUN 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT HIGH LEVELS OF HEAT AND HUMIDITY WILL CONTINUE INTO THE LATE AFTERNOON FOR EAST CENTRAL KANSAS...WHERE AN EXCESSIVE HEAT WARNING IS IN EFFECT. THUNDERSTORMS ARE POSSIBLE ALONG AND SOUTH OF INTERSTATE 35 INTO THE EARLY EVENING. A FEW OF THE STORMS COULD BE SEVERE...WITH HAIL AROUND THE SIZE OF A QUARTER AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... A FEW SPOTTERS MAY BE NEEDED INTO THE EARLY EVENING HOURS IN EAST CENTRAL KANSAS.
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.